Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 202, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 5:13 PM MDT for Banner County, Kimball County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 28, 2018, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Banner County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:30 PM MDT | HAIL 0.5 | Kimball, NE | |
| Jul 28, 5:40 PM MDT | TORNADO | 3 Sw Kimball, NE | DEPUTY REPORTED THAT HE WAS WATCHING SOME ROTATION JUST TO THE SOUTHWEST OF KIMBALL WHEN IT BECAME RAIN WRAPPED AND HE LOST SIGHT OF IT. VERY HEAVY RAIN AND WIND HIT THE TRUCK AND IT WAS SPUN 45 DEGREES. CORRECTED FOR LOCATION. |
| Jul 28, 5:40 PM MDT | TORNADO | 3 W Kimball, NE | DEPUTY REPORTED THAT HE WAS WATCHING SOME ROTATION JUST TO THE WEST OF KIMBAL WHEN IT BECAME RAIN WRAPPED AND HE LOST SIGHT OF IT. VERY HEAVY RAIN AND WIND HIT THE TRUCK AND IT WAS SPUN 45 DEGREES. |
| Jul 28, 5:42 PM MDT | HAIL 2.75 | Kimball, NE | REPORTED AT THE LANDFILL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:34 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WUUS55 KCYS 282313
SVRCYS
NEC007-105-290000-
/O.NEW.KCYS.SV.W.0202.180728T2313Z-180729T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
513 PM MDT SAT JUL 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Kimball County in the Panhandle of Nebraska...
South central Banner County in the Panhandle of Nebraska...
* Until 600 PM MDT.
* At 513 PM MDT, a severe thunderstorm was located near Oliver
Reservoir, or 7 miles northwest of Kimball, moving southeast at 30
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport
and Bushnell.
This includes Interstate 80 in Nebraska between mile markers 11 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4127 10392 4145 10372 4121 10338 4100 10368
4100 10370
TIME...MOT...LOC 2313Z 312DEG 24KT 4130 10378
HAIL...1.50IN
WIND...70MPH
$$
Trudel2 follow-up statements
808
WWUS55 KCYS 282321
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
521 PM MDT SAT JUL 28 2018
NEC007-105-290000-
/O.CON.KCYS.SV.W.0202.000000T0000Z-180729T0000Z/
Kimball NE-Banner NE-
521 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL KIMBALL AND SOUTH CENTRAL BANNER COUNTIES...
At 520 PM MDT, a severe thunderstorm was located near Kimball, moving
southeast at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport
and Bushnell.
This includes Interstate 80 in Nebraska between mile markers 11 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4127 10392 4145 10372 4121 10338 4100 10368
4100 10370
TIME...MOT...LOC 2320Z 312DEG 24KT 4127 10373
HAIL...1.75IN
WIND...70MPH
$$
Trudel760
WWUS55 KCYS 282325
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
525 PM MDT SAT JUL 28 2018
NEC007-282335-
/O.CAN.KCYS.SV.W.0202.000000T0000Z-180729T0000Z/
Banner NE-
525 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BANNER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4128 10388 4139 10371 4121 10338 4100 10368
4100 10370
TIME...MOT...LOC 2325Z 312DEG 24KT 4125 10370
$$
NEC105-290000-
/O.CON.KCYS.SV.W.0202.000000T0000Z-180729T0000Z/
Kimball NE-
525 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL KIMBALL COUNTY...
At 525 PM MDT, a severe thunderstorm was located over Kimball, moving
southeast at 30 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir and Kimball
Airport.
This includes Interstate 80 in Nebraska between mile markers 13 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4128 10388 4139 10371 4121 10338 4100 10368
4100 10370
TIME...MOT...LOC 2325Z 312DEG 24KT 4125 10370
HAIL...2.75IN
WIND...70MPH
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 3:03 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 257 PM MDT Sat Jul 28 2018 Updated forecast to include the Tornado Watch in effect for all of the western Nebraska panhandle in addition to most zones in southeast wyoming, but does not include Carbon county. Watch is good until 10 PM MDT. Updates have been sent. && .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 A few lingering pockets of MVFR ceilings continue across southeast Wyoming and the western Nebraska Panhandle this afternoon, but the general trend should be for low-level stratus to rapidly dissipate giving way to predominantly VFR conditions. Convective chances are the main aviation concern today. Scattered to numerous showers and thunderstorms are expected to develop by mid afternoon, especially along/east of the Laramie Range. Some storms will likely be severe with very large hail (surface & aloft), damaging winds, and also a possibility of a tornado or two. Thunderstorms should diminish mid to late evening. Low stratus and possible IFR/LIFR ceilings should return to KCYS/KSNY and possibly KBFF overnight lingering into Sun morning. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...CLH LONG TERM...CLH AVIATION...CLH FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 250 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 291845- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Tornado Watch is in effect until late this evening. Numerous afternoon and evening severe thunderstorms will be possible again. The main threats with these storms will be hail up to baseball size, damaging winds, and a few tornadoes as well. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another round of severe weather is expected Sunday afternoon and evening. These storms will also be capable of producing large hail and damaging winds. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening WYZ104-105-109>114-291845- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Skywarn spotter activation is expected this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 4:06 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 3 S DOUGLAS 42.71N 105.39W
07/28/2018 CONVERSE WY STORM CHASER
MOVING SOUTHEAST
&&
BCHAPMANSpecial weather statement, Jul 28, 4:08 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT SAT JUL 28 2018 NEZ019-020-282300- Scotts Bluff NE-Banner NE- 408 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF AND WESTERN BANNER COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Wildcat Hills Campground, or 16 miles southwest of Scottsbluff, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wildcat Hills Campground, Harrisburg and Wildcat Hills State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4164 10400 4180 10388 4169 10348 4143 10370 TIME...MOT...LOC 2208Z 306DEG 16KT 4169 10388 Trudel
Local storm report, Jul 28, 4:26 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 15 W GLENDO 42.50N 105.32W
07/28/2018 CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 28, 4:31 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL LUSK 42.76N 104.45W
07/28/2018 E0.50 INCH NIOBRARA WY LAW ENFORCEMENT
&&
BCHAPMANSpecial weather statement, Jul 28, 4:35 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 435 PM MDT SAT JUL 28 2018 NEZ002-095-096-282315- Dawes NE-North Sioux NE-South Sioux NE- 435 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Montrose, or 35 miles south of Edgemont, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawford, Fort Robinson Campground and Fort Robinson. A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4281 10391 4290 10357 4260 10323 4243 10375 TIME...MOT...LOC 2235Z 332DEG 19KT 4278 10374 Trudel
Local storm report, Jul 28, 4:45 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 23 SW GLENDO 42.27N 105.34W
07/28/2018 ALBANY WY LAW ENFORCEMENT
MOVING SOUTHEAST
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:56 AM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jul 28, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 35 min |
| Jul 28, 4:08 PM MDT | Special Weather Statement | CYS | Banner | 52 min |
| Jul 28, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 46 min |
| Jul 28, 4:35 PM MDT | Special Weather Statement | CYS | Sioux | 40 min |
| Jul 28, 4:51 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 39 min |
| Jul 28, 5:34 PM MDT | Tornado Warning | CYS | Cheyenne, Kimball | 26 min |
| Jul 28, 5:53 PM MDT | Flash Flood Warning | CYS | Cheyenne, Kimball | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.